Texas, 2022

Damaging Wind in Texas, May 24, 2022

May 24, 2022 · NWS HGX · 1 event in 1 county or zone

A rapidly northward moving severe thunderstorm downed a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A rapidly northward moving severe thunderstorm downed a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 24, 5:38 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 24, 5:38 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
638 AM CDT Tue May 24 2022

.AVIATION [12Z TAF Issuance]...

Ceilings are bouncing around MVFR and VFR this morning, but should
gradually lift to VFR by 17-18Z. Scattered showers and storms
possible for CXO and south this morning until upper level low
moves out of the area. Precip should be gone by 19Z. Models
haven't been too reliable in capturing the rain and storms today,
but tried to narrow the window for TSRA to 13-16Z today. Another
front arrives tonight and should reach our northern sites (CLL and
UTS) by 04-06Z and push towards the coast by 10-12Z. Expect gusty
conditions and lowering ceilings as this line of showers and
thunderstorms pushes through.

Lenninger

&&

.PREV DISCUSSION /Issued 526 AM CDT Tue May 24 2022/...

.SHORT TERM [Through Wednesday Night]...

Early this morning, a negatively tilted upper level trough is
pushing off the South Texas Coast, so a bulk majority of the
anticipated precip has remained well to our South. Hi-res models
have really been struggling to initialize during the overnight
hours, so there isn't much confidence with their forecasts. For
those that have been catching on to the activity to our south (such
as the HRRR and NAM), it looks like these showers will stay off the
coast this morning as the shortwave progresses further east. This
trough will eventually swing through our CWA as it becomes
positively tilted. This combined with some upper level divergence
from the jet stream over West Texas and daytime heating helping to
destabilize the atmosphere will help kick up some scattered showers
and thunderstorms this morning south of the I-10 corridor and then
east of I-45 this afternoon. By sunset tonight, rain chances will
have tapered off to 30-40% across Southeast Texas.

Later tonight, a cold front will march its way through Central Texas
and towards our coast, arriving at the Brazos Valley around
midnight. The environment still looks suitable for strong to severe
storms as the cold front pushes through our area during the early
morning hours. A LLJ will set up overnight, helping to advect rich
dewpoints in the 70s ahead of the frontal passage. SBCAPE values
will still be near 1500-2000 J/kg while low level helicity ranges
from 150-230 m2/s2. DCAPE values will range from 800-1000 J/kg while
mid level lapse rates are forecast to be  near 8 C/km. Therefore, we
can expect all hazard types with this frontal passage from damaging
winds, large hail, and a few isolated embedded tornadoes within the
line. Regarding rainfall amounts, forecast soundings also show the
potential for heavy downpours with an additional 1-3 inches
expected. This front will reach the coast around 3-5 pm on Wednesday
before dissipating and pushing east late Wednesday night.

Lenninger

.LONG TERM [Thursday Through Tuesday]...
The cold front should be offshore southeast of the coastal waters.
Pacific high pressure moving out of CO/NM will push through TX and
into the Gulf Friday. Light winds will prevail with mostly clear
skies and then as the high slides into the eastern Gulf onshore
flow resumes Saturday. Upper ridging builds over the state
Saturday into Sunday and even with the onshore flow skies should
be partly cloudy/mostly sunny with a gradual increase of low level
moisture expect temperatures to increase and the lower 90s will
become more common inland this weekend. Subsidence inversion will
be in place this weekend and continue into the first half of the
week so rain chances looking slim to none.

Will be keeping an eye on the moisture pooling over the Bay of
Campeche Tuesday-Thursday for any potential development.
GFS/ECMWF both showing some development in Campeche just in time
for hurricane season.

45

.MARINE...
The cluster of storms moving off Deep South Texas will continue to
push east with some development on the northeast side which should
tighten up the gradient over the coastal waters especially if meso
low develops. SCA conditions should prevail most of the morning
with building seas and increasing winds and for the Gulf water
until early afternoon. Southerly flow resumes ahead of the
incoming cold front late afternoon into this evening with the
front reaching the coastal waters Wednesday night. The offshore
flow will be fairly short lived as a series of high pressure
systems move quickly through and onshore flow resumes early Friday
and strengthens Saturday morning. 45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  83  66  75  59  84 /  50  90  80  20   0
Houston (IAH)          85  69  79  63  85 /  50  60  90  60   0
Galveston (GLS)        86  74  84  73  84 /  60  30  80  70   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk through Wednesday evening for the
     following zones: Bolivar Peninsula...Brazoria
     Islands...Galveston Island...Matagorda Islands.

GM...Small Craft Advisory until 10 AM CDT this morning for the
     following zones: Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 3 PM CDT this
     afternoon for the following zones: Galveston Bay.

     Small Craft Advisory until 3 PM CDT this afternoon for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, May 24, 8:15 AM CST, 1 hour before
Special Weather Statement
National Weather Service Houston/Galveston TX
915 AM CDT Tue May 24 2022

TXZ213-236>238-313-336>338-436>438-241500-
Galveston Island TX-Inland Brazoria TX-Coastal Matagorda TX-
Inland Matagorda TX-Coastal Harris TX-Matagorda Islands TX-
Inland Galveston TX-Coastal Galveston TX-Brazoria Islands TX-
Inland Harris TX-Coastal Brazoria TX-
915 AM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of Galveston, Brazoria,
east central Matagorda and southeastern Harris Counties through 1000
AM CDT...

At 914 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Surfside Beach, moving north at 35 to 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern Pasadena, League City, Galveston Causeway, Galveston
Island West End, Texas City, southern Friendswood, Lake Jackson,
Alvin, Angleton, Dickinson, La Marque, Santa Fe, Freeport, Seabrook,
Clute, Webster, Hitchcock, West Columbia, Sweeny and Kemah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2913 9578 2964 9495 2924 9477 2869 9564
TIME...MOT...LOC 1414Z 174DEG 41KT 2886 9511

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, May 24, 9:03 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1003 AM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     MARINE TSTM WIND 1 E QUINTANA            28.93N 95.29W
05/24/2022  M54 MPH          GMZ355             TX   MESONET

            MESONET STATION XSRF SURFSIDE BEACH.

0800 AM     MARINE TSTM WIND 71 S QUINTANA           27.91N 95.34W
05/24/2022  M45 MPH          GMZ370             TX   MESONET

            MESONET STATION 42019 70 S QUINTANA.

0855 AM     MARINE TSTM WIND 46 SSW QUINTANA         28.31N 95.62W
05/24/2022  M40 MPH          GMZ370             TX   MESONET

            MESONET STATION KBQX 46 SSW JONES CREEK.

0855 AM     MARINE TSTM WIND 35 ESE PALACIOS         28.50N 95.72W
05/24/2022  M40 MPH          GMZ350             TX   AWOS

            AWOS STATION KBQX BRAZOS 451 OILP.

&&

The radar

The Houston radar (KHGX), 31 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Galveston

When
May 24, 9:15 AM CST
Where
Galveston County, 1.2 mi NNE of Galveston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
29.317, -94.816

A palm tree was downed on Texas Clipper Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016423.